Virginia, 2009Damaging Winds in Virginia, June 11, 2009
June 11, 2009 · NWS MRX · 5 events in 4 counties and zones
A thunderstorm complex developed along a boundary and tracked across southwest Virginia bringing numerous thunderstorm wind damage reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex developed along a boundary and tracked across southwest Virginia bringing numerous thunderstorm wind damage reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 11, 1:55 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 11, 1:55 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT THU JUN 11 2009
.SHORT TERM (TONIGHT THROUGH FRIDAY)...WILL REMAIN IN AN ACTIVE
WEATHER PATTERN THROUGH THE SHORT TERM AS A WEAK FRONTAL BOUNDARY
SLOWLY SAGS SOUTHWARD...AND MOVES INTO THE SOUTHERN APPALACHIAN
REGION. THE AIR MASS HAS BECOME MODERATELY UNSTABLE THIS AFTERNOON
WITH THE HELP OF DAYTIME HEATING. AS A RESULT...SCATTERED
THUNDERSTORMS WILL CONTINUE OVER THE AREA INTO THE EVENING HOURS.
SOME OF THE STORMS MAY BECOME STRONG...POSSIBLY EVEN SEVERE.
COVERAGE AND INTENSITY SHOULD DIMINISH AFTER SUNSET...BUT SHOULD
STILL SEE SOME CONVECTION THROUGH THE NIGHT. ADDITIONAL CONVECTION
IS EXPECTED ON FRIDAY AS THE BOUNDARY SLIDES INTO THE AREA.
.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...WITH ZONAL FLOW
ALOFT...AN OLD FRONTAL BOUNDARY WILL REMAIN OVER THE AREA INTO
SATURDAY...ALLOWING FOR CONTINUED SCATTERED CONVECTION. AN UPPER
RIDGE BUILDING OVER THE CENTRAL U.S. ON SUNDAY...WILL SLOWLY SHIFT
ZONAL FLOW TO SLIGHTLY NORTHWESTERLY. WILL CONTINUE TO SEE A SERIES
OF WEAK IMPULSE MOVE THROUGH THE UPPER FLOW...CREATING CONTINUE
ROUNDS OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE FIRST HALF
OF THE EXTENDED. THE UPPER RIDGE WILL SHIFT EAST DURING THE
PERIOD...AND BY WEDNESDAY IS EXPECTED TO BE POSITIONED OVER THE MRX
CWA. THIS SHIFT IN THE WEATHER PATTERN WILL CHANGE CONVECTION TO A
MORE SUMMERTIME CONVECTIVE PATTERN WITH MAINLY DIURNAL THUNDERSTORMS
FAVORING HIGHER TERRAIN. AS FOR TEMPS...STAYED CLOSE TO GUIDANCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 69 87 68 87 68 / 40 50 20 40 20
KNOXVILLE AIRPORT, TN 68 84 66 85 67 / 50 40 20 40 30
OAK RIDGE, TN 67 84 66 85 67 / 40 40 20 40 20
TRI CITIES AIRPORT, TN 64 81 63 83 63 / 60 40 20 40 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
MJB
Hazardous weather outlook, Jun 11, 4:07 AM EST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 AM EDT THU JUN 11 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
507 AM EDT THU JUN 11 2009 /407 AM CDT THU JUN 11 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP...MAINLY THIS AFTERNOON AND
LINGER THROUGHOUT THE EVENING...AS A COLD FRONT SAGS SLOWLY SOUTH.
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY THIS
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS OF
50 MPH OR MORE AND HAIL OF PENNY SIZE OR LARGER. BRIEF LOCALLY
HEAVY RAINS COULD OCCUR WITH THE STRONGEST STORMS...WITH FREQUENT
DEADLY LIGHTNING STRIKES IN AND NEAR ALL STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WEAK COLD FRONT WILL LINGER ACROSS THE REGION FRIDAY INTO
SATURDAY...HELPING SCATTERED THUNDERSTORMS TO CONTINUE. AN UPPER
LEVEL DISTURBANCE ON SUNDAY WILL ALSO PRODUCE MORE SHOWERS AND
SCATTERED THUNDERSTORMS.
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING...FROM FRIDAY THROUGH SUNDAY. THE MAIN THREATS
WILL BE DAMAGING DOWNBURSTS WINDS OF 50 MPH OR HIGHER AND LARGE
HAIL. LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH WILL ALSO OCCUR
WITH THE STRONGER STORMS...AND FREQUENT DEADLY LIGHTNING STRIKES IN
AND NEAR ANY THUNDERSTORMS.
A RIDGE OF HIGH PRESSURE WILL BUILD EASTWARD FROM THE SOUTHERN
PLAINS MONDAY THROUGH WEDNESDAY. THIS SHOULD DECREASE THE CHANCES
OF THUNDERSTORMS FOR EARLY NEXT WEEK...WITH MAINLY ISOLATED
AFTERNOON AND EVENING STORMS DEVELOPING DURING THE HEAT OF THE DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY AGAIN FRIDAY
AND SATURDAY.
TT/TG
In the hours before
Local storm report, Jun 11, 2:08 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
06/11/2009 KNOX TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE.
&&Local storm report, Jun 11, 2:14 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG LUTTRELL 36.21N 83.74W
06/11/2009 UNION TN LAW ENFORCEMENT
SVERAL TREES AND POWER LINES DOWN.
&&Local storm report, Jun 11, 2:17 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 6 ENE TAZEWELL 36.49N 83.48W
06/11/2009 CLAIBORNE TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, Jun 11, 2:28 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST BYBEE 36.04N 83.18W
06/11/2009 E60.00 MPH COCKE TN AMATEUR RADIO
&&Local storm report, Jun 11, 2:47 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG BEAN STATION 36.34N 83.28W
06/11/2009 GRAINGER TN AMATEUR RADIO
ONE TREE DOWN AND DAMAGE TO METAL STORAGE BUILDING.
&&Local storm report, Jun 11, 3:06 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM EDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG NEWPORT 35.96N 83.19W
06/11/2009 COCKE TN LAW ENFORCEMENT
TREES DOWN COUNTYWIDE.
&&Thunderstorm Wind, Scott
- When
- June 11, 3:20 PM EST to 3:30 PM EST
- Where
- Scott County, 0.69 mi N of Gate City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.640, -82.580
Law enforcement officials reported numerous trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Wise
- When
- June 11, 3:30 PM EST to 3:35 PM EST
- Where
- Wise County, 0.88 mi SE of Pound
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.120, -82.610
Law enforcement officials reported one tree downed by thunderstorm winds in Pound.
Thunderstorm Wind, Wise
- When
- June 11, 3:35 PM EST to 3:37 PM EST
- Where
- Wise County, Appalachia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 36.900, -82.780
The utility company personnel reported one tree downed by thunderstorm winds in Appalachia.
Thunderstorm Wind, Washington
- When
- June 11, 3:45 PM EST to 3:55 PM EST
- Where
- Washington County, 2.07 mi N of Vance
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.710, -81.970
Law enforcement officials reported numerous trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Russell
- When
- June 11, 4:00 PM EST to 4:10 PM EST
- Where
- Russell County, Lebanon
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 36.900, -82.080
Law enforcement officials reported several trees downed by thunderstorm winds in Lebanon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, June 11, 20091 death · 15 injured · 1 event
- Flash Flooding and Hail in Texas, June 11, 20095 injured · $12 million · 1.75 in hail · 27 events
- Lightning Strike and Heavy Rain in Indiana, June 11, 20091 death · 2 injured · 2 events
- Lightning Strike in Florida, June 11, 20091 death · 1 injured · 1 event
- Flood and Hail in Kansas, June 11 to 12, 2009$1.9 million · 3 in hail · 50 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$425,000 · 63 kt wind · 35 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$615,000 · 82 kt wind · 22 events
- Tornadoes and Hail in Texas, June 11 to 13, 2009$120,000 · EF1 · 24 events
- Hail and Damaging Winds in South Carolina, June 11 to 12, 2009$720,000 · 60 kt wind · 9 events
- Flash Flooding and Hail in Texas, June 11, 20091 injured · $186,000 · 4.5 in hail · 25 events
- Flash Flooding and Flooding in Kentucky, June 11, 2009$141,000 · 60 kt wind · 34 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2009$170,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173728, 173729, 173731, 173732, 173733.